Try it
General Medicine · Respiratory medicine: high-risk pulmonary embolism
Sample itemA 55-year-old man develops sudden breathlessness and syncope on day 5 after hip surgery. Blood pressure is 80/50 mmHg, heart rate 125 per minute, SpO2 86%, the JVP is raised and bedside echocardiography shows a dilated right ventricle. What is the most appropriate immediate treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Intravenous alteplase (systemic thrombolysis)
Pulmonary embolism with sustained hypotension (systolic below 90 mmHg) is high-risk, and the right ventricle is failing from acute pressure overload. Systemic thrombolysis with unfractionated heparin is the treatment of choice unless contraindicated. Surgical embolectomy or catheter therapy is used when thrombolysis fails or is contraindicated.
Option by option
A. Low-molecular-weight heparin alone with observation
Anticoagulation alone prevents extension but does not quickly remove the clot in a patient in shock.
B. Intravenous alteplase (systemic thrombolysis) (correct)
Correct. Rapid clot lysis relieves the obstruction and reverses right ventricular failure.
C. Inferior vena cava filter as the only initial measure
A filter prevents new emboli but does not treat the existing obstruction, and is reserved for contraindication to anticoagulation.
D. Oral rivaroxaban and early discharge
Oral anticoagulation is for haemodynamically stable low-risk patients and is too slow here.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…